Puerto Rico, 2007

Flash Flooding and Debris Flows in Puerto Rico, March 28 to 30, 2007

March 28 to 30, 2007 · NWS SJU · 9 events in 3 counties and zones

S. Virgin Islands combined with a low level trough across the Mona Passage and Western Puerto Rico managed to produce very active weather across the west and northern half of the island during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$41,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A broad mid to upper level trough across Puerto Rico and the U.S. Virgin Islands combined with a low level trough across the Mona Passage and Western Puerto Rico managed to produce very active weather across the west and northern half of the island during the afternoon hours. scattered to numerous showers and isolated thunderstorms developed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Mar 28, 4:34 PM AST, 2 hours 17 minutes earlier.

Area forecast discussion, Mar 28, 4:34 PM AST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
434 PM AST WED MAR 28 2007

.SYNOPSIS...
BROAD MID TO UPPER LEVEL TROUGH/EXTENDING SOUTHWEST FROM
THE ATLANTIC ACROSS PUERTO RICO AND THE U.S. VIRGIN ISLANDS...THEN
INTO THE EASTERN CARIBBEAN...WILL CONTINUE TO SLOWLY LIFT EAST
NORTHEAST ACROSS THE REGION AND EXIT THE AREA OVERNIGHT THROUGH
THURSDAY. THIS IS SUPPORTED BY AN ELONGATED LOW LEVEL TROUGH WITH AN
EMBEDDED LOW WHICH EXTENDS NORTH NORTHEAST FROM THE CENTRAL
CARIBBEAN ACROSS THE MONA PASSAGE AND WESTERN PUERTO RICO. THIS
TROUGH WILL CONTINUE TO LINGER ACROSS THE AREA THROUGH THURSDAY THEN
SHIFT FURTHER EAST SOUTHEAST AS HIGH PRESSURE BUILDS INTO THE AREA
FROM THE WEST ATLANTIC BY FRIDAY.

&&

.SHORT TERM...
AMPLE AMOUNTS OF DEEP LAYER MOISTURE SPREAD ACROSS THE LOCAL AREA
TODAY...COMBINED WITH DAYTIME HEATING AND GOOD UPPER LEVEL DYNAMICS
TO PRODUCE VERY ACTIVE WEATHER ACROSS THE WEST AND NORTHERN HALF OF
PUERTO RICO DURING THE AFTERNOON HOURS. DOPPLER RADAR INDICATED
SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPED
ACROSS THESE AREAS...AND SLOWLY MOVED WEST AFFECTING THE NORTHERN
MUNICIPALITIES INCLUDING PARTS OF THE SANA JUAN METROPOLITAN AREA.

EXPECT MOIST AND UNSTABLE AND CONDITIONS TO CONTINUE ACROSS THE
LOCAL AREA OVERNIGHT THROUGH THURSDAY. AS HIGH PRESSURE BUILDS IN
FROM THE NORTH...MOISTURE FROM AN OLD FRONTAL BOUNDARY/SHEAR LINE
WILL MERGE WITH THAT ACCOMPANYING THE LOW LEVEL TROUGH NOW ACROSS
THE AREA...AND WILL BE FORCED FURTHER SOUTHWARD ACROSS THE REGION
LATE THURSDAY INTO FRIDAY. THIS WILL ALLOW FOR CONTINUED CLOUDINESS
AN THE CHANCES OF PERIOD OF SHOWERS AND ISOLATED THUNDERSTORM TO
MOVE ACROSS THE LOCAL ISLANDS AND SURROUNDING WATERS INTO THE END
OF THE WEEK.

.LONG TERM...
A GRADUAL IMPROVEMENT IN THE WEATHER CONDITIONS WILL UNFOLD WITH
DRIER AND STABLE CONDITIONS EXPECTED SATURDAY AND THROUGH THE REST
OF THE UPCOMING WEEKEND. STILL HOWEVER EXPECT SUFFICIENT LOW LEVEL
MOISTURE TO BE AROUND TO PRODUCE ISOLATED EARLY MORNING AND
AFTERNOON SHOWER ACTIVITY ACROSS THE LOCAL ISLANDS DURING THAT
TIME AS A MODERATE TO STRONG NORTHERLY LOW LEVEL WIND FLOW AND
COOLER AIR WILL INVADE THE AREA DURING THE EARLY PART OF NEXT
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU 75 84 74 84 / 60 50 50 30
STT 76 83 75 83 / 50 50 50 50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...HIGH SURF ADVISORY UNTIL 6 AM AST THURSDAY FOR
PR001-002-005- 008-010-012.
SCA IN EFFECT FOR AMZ710>AMZ740 THROUGH THURSDAY MORNING...

VI...HIGH SURF ADVISORY UNTIL 6 AM AST THURSDAY FOR VIZ001.
SCA IN EFFECT FOR AMZ720>AMZ740 THROUGH THURSDAY MORNING...

&&

06/09
Hazardous weather outlook, Mar 28, 6:30 AM AST, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST WED MAR 28 2007

PRZ001>013-AMZ710>750-291000-
630 AM AST WED MAR 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...WIDESPREAD LIGHT RAIN WITH EMBEDDED SCATTERED
TO LOCALLY NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO SPREAD
ACROSS PUERTO RICO AND THE LOCAL WATERS TODAY...WITH THE HIGHEST
PROBABILITIES FOR RAIN ACROSS THE INTERIOR...NORTHERN SLOPES...AND
NORTHWEST. HEAVY RAINFALL SHOULD BE EXPECTED AND COULD PRODUCE LARGE
AREAS OF HEAVY RAIN...WITH ISOLATED AREAS POTENTIALLY SEEING
ACCUMULATIONS OF 2 TO 3 INCHES. ALTHOUGH NO WIDESPREAD FLOODING IS
EXPECTED AT THIS TIME...URBAN AND SMALL STREAM FLOODING IS LIKELY.
THIS ACTIVITY OVER WATER WILL PRODUCE REDUCED VISIBILITIES...STRONG
GUSTY WINDS...AND FREQUENT CLOUD TO WATER LIGHTNING...AND MARINERS
ARE URGED TO REMAIN ALERT TO THESE HAZARDS.

.DAYS TWO THROUGH SEVEN...AN ENERGETIC UPPER LEVEL TROUGH IS
RESPONSIBLE FOR CREATING THIS UNSTABLE ATMOSPHERIC CONDITIONS THAT
HAVE PREVAILED FOR THE PAST COUPLE OF DAYS...BUT WILL MOVE EAST
NORTHEASTWARD AND OUT OF THE LOCAL AREA BY THURSDAY...WITH THE
ATMOSPHERE THEN BEGINNING TO STABILIZE. HOWEVER...LOW LEVEL MOISTURE
THROUGH FRIDAY MAY MAINTAIN A GOOD CHANCE FOR FREQUENT SHOWERS AND
ISOLATED THUNDERSTORMS ACROSS PORTIONS OF THE LOCAL AREA. THIS WILL
MAINTAIN VERY WET SOILS AND A CONTINUED CHANCE FOR URBAN AND SMALL
STREAM FLOODING...AS WELL AS LANDSLIDES.

MODERATE TO LARGE LONG PERIOD NORTHERLY SWELLS WILL BEGIN TO INVADE
THE REGIONAL WATERS TODAY THROUGH AT LEAST FRIDAY...AND WILL
GENERATE HIGH SURF ALONG THE LOCAL ATLANTIC COASTS...AND SEAS 7 TO 8
FEET OR GREATER ACROSS THE LOCAL COASTAL WATERS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TODAY.

VIZ001-002-AMZ710>730-291000-
630 AM AST WED MAR 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...PERIODS OF LIGHT RAIN WITH EMBEDDED WIDELY
SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
SPREAD ACROSS THE VIRGIN ISLANDS. OVER THE LOCAL WATERS...THIS
ACTIVITY WILL PRODUCE REDUCED VISIBILITIES...STRONG GUSTY
WINDS...AND FREQUENT CLOUD TO WATER LIGHTNING...AND MARINERS ARE
URGED TO REMAIN ALERT TO THESE HAZARDS.

.DAYS TWO THROUGH SEVEN...AN ENERGETIC UPPER LEVEL TROUGH IS
RESPONSIBLE FOR CREATING THIS UNSTABLE ATMOSPHERIC CONDITIONS THAT
HAVE PREVAILED FOR THE PAST COUPLE OF DAYS...BUT WILL MOVE EAST
NORTHEASTWARD AND OUT OF THE LOCAL AREA BY THURSDAY...WITH THE
ATMOSPHERE THEN BEGINNING TO STABILIZE. HOWEVER...LOW LEVEL MOISTURE
THROUGH FRIDAY MAY MAINTAIN A GOOD CHANCE FOR FREQUENT SHOWERS AND
ISOLATED THUNDERSTORMS ACROSS PORTIONS OF THE LOCAL AREA. THIS WILL
MAINTAIN VERY WET SOILS AND A CONTINUED CHANCE FOR URBAN AND GUTS
FLOODING.

MODERATE TO LARGE LONG PERIOD NORTHERLY SWELLS WILL BEGIN TO INVADE
THE REGIONAL WATERS TODAY THROUGH AT LEAST FRIDAY...AND WILL
GENERATE HIGH SURF ALONG THE LOCAL ATLANTIC COASTS...AND SEAS 7 TO 8
FEET OR GREATER ACROSS THE LOCAL COASTAL WATERS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU

FROM YOUR PDA/PHONE: HTTP://MOBILE.SRH.NOAA.GOV OR
WWW.SRH.NOAA.GOV/WML

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flash flood, 3 flood, 2 debris flow. Local standard time, as filed.

Flash Flood, North Central

When
March 28, 6:51 PM AST to 8:30 PM AST
Where
North Central County, Vega Alta
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.420, -66.330

Flooding was reported at Barrio Carmelita Cristo in Vega Alta.

Flash Flood, North Central

When
March 28, 6:51 PM AST to 8:30 PM AST
Where
North Central County, Vega Alta
Cause
Heavy Rain
Property damage
$12,000
Reported by
Newspaper
Coordinates
18.420, -66.330

Four homes at Cielo Dorado Village in Vega Alta were reported flooded.

Flash Flood, North Central

When
March 28, 7:12 PM AST to 8:30 PM AST
Where
North Central County, Arecibo
Cause
Heavy Rain
Property damage
$18,000
Reported by
Emergency Manager
Coordinates
18.420, -66.670

Six homes in Barrio Santana in Arecibo were reported flooded. Highway 2 at Barrio Santana was reported impassable.

Flash Flood, North Central

When
March 28, 7:12 PM AST to 8:30 PM AST
Where
North Central County, Manati
Cause
Heavy Rain
Property damage
$9,000
Reported by
Newspaper
Coordinates
18.420, -66.480

Three homes in the Gardenia neighborhood of Manati were reported flooded. Roads PR-604, 685 and 686 were impassable.

Flood, North Central

When
March 29, 12:27 PM AST to 4:27 PM AST
Where
North Central County, Vega Alta
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
18.420, -66.330

A home was reported flooded at Invasion Villa Alegria neighborhood.

Flood, Eastern Interior

When
March 29, 7:05 PM AST to 11:05 PM AST
Where
Eastern Interior County, Caguas
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.200, -66.030

Urban flooding was reported along Georgeti and Acosta streets in Caguas.

Flood, Eastern Interior

When
March 29, 7:11 PM AST to 11:11 PM AST
Where
Eastern Interior County, Gurabo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.270, -65.970

Flooding was reported along road 121 to the McDonnalds on road 189.

Debris Flow, Eastern Interior

When
March 29, 9:30 PM AST
Where
Eastern Interior forecast zone
Reported by
Emergency Manager

Landslide reported along Highway 22 from Ponce to Cayey.

Debris Flow, San Juan and Vicinity

When
March 30, 1:47 PM AST
Where
San Juan and Vicinity forecast zone
Reported by
Emergency Manager

Landslide was reported at Barrio Santa Rosa III in Guaynabo.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2007Every state in 2007This day in weather historyWarnings in Puerto Rico, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23696, 28980, 23697, 28984, 23699, 23700, 23701, 23702, 23703.